Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

August 19, 2018Barton County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 19, 2018, 7:29 PM CDT for Barton County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 7:29 PM CDT (00:29 UTC)
Expired
Aug 19, 2018, 8:00 PM CDT
In force
31 min
Issued by
NWS Wichita, KS

County Barton County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:50 PM CDTTSTM WND GST 603 Wnw Hoisington, KSDELAYED REPORT...ESTIMATED AT THE INTERSECTION OF HIGHWAYS 4 AND 281.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS83 KICT 200029
SPSICT

Special Weather Statement
National Weather Service Wichita KS
729 PM CDT SUN AUG 19 2018
 
KSZ047-200100-
Barton KS-
729 PM CDT SUN AUG 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Barton County in central Kansas...

* Until 800 PM CDT.

* At 728 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  south of Russell to near Otis...and moving southeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be 
possible with these storms.

* Locations impacted include...
  Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia,
  Susank and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3870 9903 3870 9855 3826 9891 3826 9903
TIME...MOT...LOC 0029Z 310DEG 28KT 3879 9884 3858 9902 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:24 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 19, 6:24 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 PM CDT Sun Aug 19 2018

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 321 PM CDT Sun Aug 19 2018

There is a trough moving through the central CONUS which has brought
beneficial rains to the Plains once more. Each round helps locations
get closer to their seasonal normal values and diminish the level of
drought. Amounts have ranged from around an inch to near three
inches. Lower temperatures with values in the 70s and showers aren't
too bad of a way to cap off the weekend. Hope you are able to get
out and enjoy it with a stroll or bike ride this evening.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 321 PM CDT Sun Aug 19 2018

Challenge: Lingering precipitation chances and high temperatures for
Monday

Minor breaks in the cloud cover across the southeast portion of the
state could maybe help initiate a strong thunderstorm this evening.
There is some instability with the current mesoscale analysis
indicating 250-500 J/kg of MLCAPE and roughly 30 kts of effective
bulk shear. Models suggest a line of convection in this area this
evening. Coverage is less than previously thought given the lack
of clearing/warming over southeast Kansas. The Storm Prediction
Center has removed the mentioned area from the slight risk with
their latest update.

The trough in the central CONUS will deepen as it heads east to the
Missouri Valley on Monday. Cloud cover is going to stick around to
start the work and school week which will help inhibit temperatures
combined with the cooler air in place. A lower trend in temperatures
was inserted for northeast Kansas into the Flint Hills based on this
lingering cloud cover. It is possible that values could trend closer
to the previous forecast, but this will depend on the clearing with
the further eastward progression of this system. As the system
deepens, the tightening gradient is going to bring an increase in
wind speeds for Monday; they are going to be what many consider to
be the Kansas average at sustained speeds of 15 to 25 mph. This
trough tracks to be over the Great Lakes on Tuesday.

A ridge is expected to move in after this system for Tuesday and
Wednesday. Highs will be brought up into the lower 80s which is
nearly 10 degrees below seasonal averages in the lower 90s. There is
weak wave that will move through late Tuesday night into Wednesday
morning bringing a return in the precipitation chances.

.LONG TERM...(Thursday through Sunday)
Issued at 321 PM CDT Sun Aug 19 2018

Challenge: Precipitation chances for the week

Another trough will move from along the Front Range and track
eastward towards the Plains on Thursday. Chances of thunderstorms
exist again late Wednesday night into early Thursday. Another round
could occur on Friday. Multiple chances throughout the forecast are
going to be without a doubt adjusted in future issuance. It has been
a bit here and a bit there with the previous issuances and does not
look to change given the pattern. Temperatures are going to rise
back to lower 90s for next weekend. There is another wave progged to
pass through to end the weekend or start the last week in August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Aug 19 2018

Main aviation challenges this period are chances for scattered
showers and thunderstorms and MVFR ceilings at various times
during the period.

Latest radar imagery shows a few diurnally driven showers and
thunderstorms in central Kansas that are expected to impact KRSL
and KGBD sometime around 01z. Have left VCTS in the TAFs for now,
as it appears the strongest storms will miss the terminal sites.
However, be on the lookout for amendments as needed, as further
development could warrant strong wind gusts, locally heavy
rainfall, and reduced visibilities. In south central and southeast
Kansas, expect VFR ceilings initially but once cooler air moves in
from the north, MVFR ceilings should become more widespread
later tonight and linger through the overnight and early morning
hours.

During the day tomorrow, as the pressure gradient tightens, expect
some fairly gusty surface winds out of the northwest, especially
in central Kansas where gusts in the 25-30kts range are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  79  62  83 /  10  10   0   0
Hutchinson      64  79  60  82 /  20  10   0   0
Newton          63  77  60  81 /  20  10   0   0
ElDorado        64  77  60  81 /  10  10   0   0
Winfield-KWLD   65  81  62  83 /  10  10   0   0
Russell         62  78  57  80 /  40  20   0   0
Great Bend      62  79  58  81 /  30  10   0   0
Salina          64  78  60  82 /  40  30   0   0
McPherson       64  78  60  81 /  30  20   0   0
Coffeyville     67  80  63  84 /  20  20   0   0
Chanute         66  77  63  83 /  30  30   0   0
Iola            66  77  63  82 /  40  30  10   0
Parsons-KPPF    67  79  63  83 /  20  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...TAV
Hazardous weather outlook, Aug 19, 6:58 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
658 PM CDT Sun Aug 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
658 PM CDT Sun Aug 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms remain possible this evening and tonight.
A few strong storms are possible in central Kansas that will be capable
of small hail, 50mph winds, and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm or two is possible for further eastern
portions of the state on Monday afternoon but would be neither
strong nor severe.

Scattered thunderstorms are possible for most periods from late
Tuesday night until Friday night. At this time the best chances for
thunderstorms approaching severity would be Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 19, 7:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
729 PM CDT SUN AUG 19 2018

KSZ047-200100-
Barton KS-
729 PM CDT SUN AUG 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Barton County in central Kansas...

* Until 800 PM CDT.

* At 728 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  south of Russell to near Otis...and moving southeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia,
  Susank and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3870 9903 3870 9855 3826 9891 3826 9903
TIME...MOT...LOC 0029Z 310DEG 28KT 3879 9884 3858 9902

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:48 PM CDTSevere Thunderstorm WarningICTBarton44 min
Aug 19, 8:13 PM CDTSpecial Weather StatementICTRice32 min
Aug 19, 8:41 PM CDTSpecial Weather StatementICTRice34 min
Aug 19, 9:04 PM CDTSpecial Weather StatementICTReno26 min
Aug 19, 9:25 PM CDTSpecial Weather StatementICTKingman35 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.